I started my first dose of Claravis (generic brand of accutane/isotretinoin) on October 29, 2009. Today is November 3 and it has been 6 days so far. I am on 20mg twice a day, so 40mg total each day.
The first few days were just me taking a pill. No side effects occurred. Starting about day 4 I started to really feel the dryness. Now, it is day 6 and my chin and around my mouth has starting to peel. My skin isn't really dry like flaky, it's more peeling off in sheets of skin. It sounds gross but it's the best way that I can explain it to you. The other side effects that I'm feeling is dry lips. They aren't terrible, yet. I just bought Carmex lip balm in the tube thing so it's really thick and moisturizing which is perfect. I apply moisturizer every night after cleansing and every morning after cleansing and before applying my makeup. I use Cerave hydrating cleanser and Cerave moisturizing lotion. They both can be bought at walgreens or other drug stores and are relatively cheap, about 12-13 dollars each. As far as my hair, I use Biolage hydratherapy shampoo and conditioner which is really helping the dryness of my hair. I have always had dry hair and I am currently not attributing the dryness to the use of accutane.
Hm, I'm trying to think of what else to update on so far. I have read so many personal blogs about being on accutane and also watched a lot of youtube videos about side effects, etc. I mostly started my own blog just to keep a personal diary for myself about the changes I've experienced during my 5-6 month treatment. 6 months seems like a very long time but I'm hoping and thinking that'll go by faster than I know it. If I did my math right, I should be finishing up my last dose of Claravis in March or April, depending on if I do 5 or 6 months of it. I am really happy that this is before summer and such because accutane makes you very sensitive to sunlight and such.
Even now, I can tell that my skin is sensitive to the sunlight even though it's fall/winter time. The cold, blustery winds also affect my skin. When I look in the mirror after being outside for more than 10 minutes, I can see a red, lobster-like tinge to my skin, even though I'm wearing makeup. While I am on the subject of makeup, I am thinking that pretty soon my skin is going to be peeling so badly that it will make me look so much worse if I try to put on makeup over it. This scares me simply because makeup has been my security blanket when going out in public for so long.
I always had really clear skin in middle school and once I was in probably my freshman year in highschool, I started to get a few minor breakouts and such. It then just got worse and worse from there. By my junior year in highschool, I had a pretty broken out face and I went to the dermatologist for the first time. He has since prescribed me every cream there is out there and had me try different antibiotics and one sulfur like pill. Some of those worked average and then my face just broke out again.
Accutane has been talked about between me and my dermatologist for awhile now and I'm excited to finally be officially on it and see what happens! I am trying to remain positive even through all this peeling and "it gets worse before it gets better" business. I am definitely seeing the latter part. I have many big, red, painful pimples that are coming out and I think I'm entering the "breakout" part and then hopefully it will start to clear up.
Sorry that this is such a long first post but I wanted to get background information out there and cover my first week on Accutane.